Michigan, 2022

Flash Flood in Michigan, June 13, 2022

June 13, 2022 · NWS MQT · 1 event in 1 county or zone

Rainfall estimates of 2 to 3 inches from thunderstorms during the day on the 13th caused flash flooding on the south end of Porcupine Mountains State Park. The South Boundary Road was closed from Summit Peak to the Gogebic County line due to water over the road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Rainfall estimates of 2 to 3 inches from thunderstorms during the day on the 13th caused flash flooding on the south end of Porcupine Mountains State Park. The South Boundary Road was closed from Summit Peak to the Gogebic County line due to water over the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 13, 5:33 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 13, 5:33 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
633 AM EDT Mon Jun 13 2022

.SHORT TERM...(Through early this morning)
Issued at 326 AM EDT MON JUN 13 2022

SHRAs are increasing in coverage in these overnight hours,
stretching from NW WI into NE MN and into Wrn Lake Superior.
Moist, WAA is ongoing, with the western half of the U.P.
experiencing it more so than the east. Dewpoints are a bit more
universally spread out, but a gradient certainly appears for sfc
temps, again, warmest west, coolest east. MUCAPEs are starting to
push their way into the west, albeit just high enough for
lightning chances. 0-6km effective bulk shear is also on the rise
in the west with about 35 knots or so currently being analyzed by
SPC's RAP mesoanalysis. To round out the analysis, the U.P. is
sitting on the edge of the ring of fire around ridging centered
over the SErn U.S. with an embedded shortwave riding around its
periphery. Merging it all together creates a picture of what to
expect through early this morning: increasing TS/SHRA chances in
the west, with warm temps in the west and near normal lows for the
east. Srly to SErly winds will be on a slight increase through
dawn.

.LONG TERM...(Today through Sunday)
Issued at 332 AM EDT MON JUN 13 2022

This week's active weather timeline:
1. Beneficial rain showers today, mainly across the west half.
2. Mostly dry warm front brings warm/humid air into area on Tuesday
via southerly wind gusts of 20+ mph, highest near Lake Superior.
3. Scattered to numerous thunderstorms move west to east on
Wednesday with severe storms including supercells possible.
4. Strong westerly wind gusts west half on Thursday, especially for
the Keweenaw Peninsula
5. Cooler, drier, and generally quiet weather moves in for next weekend.

Scattered showers and isolated thunderstorms are expected across
western portions of Lake Superior this morning with more isolated
SHRA/TSHRA moving east into Upper Michigan. These showers will be
forced by warm air advection ahead of a shortwave/vort max that
releases weak elevated CAPE. If the more unstable NAM solutions
pan out then some small hail is possible, but activity is likely
to stay sub-severe. Precip coverage and intensity diminishes as
forcing moves into central portions of our CWA Monday afternoon.
This is presumably due to intense thunderstorm development over
south- central Wisconsin blocking moisture transport into our CWA.
There's now good agreement amongst CAM guidance that the intense
t-storm complex developing over WI stays south/southeast of our
CWA tonight.

Monday night through Tuesday remains a low confidence forecast. The
large majority of CAMs keep our area dry thanks to a stout capping
inversion. However, there are a few CAMs (e.g. 00z 3km NAM) that
develop a thunderstorm complex that tracks east across Lake Superior
and perhaps the Keweenaw Tuesday morning. If storms develop then the
environment will be supportive of severe thunderstorms. This results
in a low probability, high-impact scenario so I broad-brushed slight
chance PoPs to cover this possibility. A warm front lifts north
across the area Tuesday afternoon allowing dew points to surge above
60F and temps may flirt with 90F across the interior west too. South
winds off Lake MI and somewhat more cloud cover should keep temps in
the 70s across the east half. Continued WAA should prevent temps
from cooling below 60F Tuesday night. A weak cold front moves into
Upper Michigan Tuesday night, but continued capping limits precip
chances to slight chance mentions.

The most active weather day this week will be Wednesday as an
energetic and negatively tilted 500 mb shortwave approaches from the
SW. This shortwave results in frontogenesis along the quasi-
stationary frontal boundary draped across our area. Storms could be
ongoing at sunrise on Wednesday, but are more likely to hold off
until the afternoon/evening. Bulk shear and CAPE parameters are more
than adequate for organized updrafts and model soundings indicate
some low level veering that could support supercells and a tornado
threat. The general model consensus suggests storms focused across
the west Wednesday afternoon then shifting east across the remainder
of our area Wednesday evening and overnight. Boosted PoPs above NBM
guidance and used PoPs instead of NBM for thunder chances between
18z Wed and 12z Thur since there is good model agreement that storms
will occur.

The active weather doesn't end with Wednesday night's storm chances
as a corridor of strong westerly winds spreads east across the Upper
Great Lakes. A drier air mass moves in on Thursday allowing for deep
mixing and efficient mixing of strong winds down to the surface.
Decided not to go too crazy with forecast wind speeds during this
time frame, but ECMWF/EFI guidance indicates potential for wind
advisory criteria. This is especially true for the Keweenaw
Peninsula where westerly winds have a long fetch off Lake Superior.
Surface ridging builds in on Friday with cooler, drier, and
generally more tranquil weather expected for the upcoming weekend.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 631 AM EDT MON JUN 13 2022

SHRAs with embedded TSs are moving into the western portions of
Upper Michigan early this morning. Both KIWD and KCMX have been
accounted for the potential via a combination of VCs and TEMPO
groups given the hit-and-miss nature of this convective activity.
Although some SHRAs could be in the KSAW area later this morning
into this afternoon, even more uncertain as to the direct impacts
to the terminal, if at all. VFR cats look to return tonight,
although there are some hints at LL stratus developing/pushing
into the area, particularly at KSAW. ESErly to SErly winds will
prevail, generally topping out at around 15 knots, but a few
higher gusts could be possible, especially in and around passing
TS/SHRAs.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 332 AM EDT MON JUN 13 2022

A low pressure trough deepens across the Plains Monday and Tuesday,
increasing the pressure gradient over the Upper Great Lakes. Expect
E to NE winds across western Lake Superior and E to SE winds across
eastern Lake Superior to strengthen today. Gusts up to 25kt are
expected this afternoon through Tuesday and continuing Tuesday night
across eastern Lake Superior. A few gusts up to 30kt are likely at
high obs platforms Tuesday afternoon and evening. A trough passes
over Lake Superior Tuesday night into Wednesday when southwest winds
fall below 20kt. Strong westerly wind gusts up to 30 kts are
expected on Thursday behind a secondary trough.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...EK
AVIATION...lg
MARINE...EK
Hazardous weather outlook, Jun 13, 4:01 AM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
501 AM EDT Mon Jun 13 2022

MIZ001>007-009>014-084-085-140915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
501 AM EDT Mon Jun 13 2022 /401 AM CDT Mon Jun 13 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms may be possible today and tonight, particularly in
the south and west.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible at times Tuesday through late
Wednesday. Some storms may become strong to severe on Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-140915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
501 AM EDT Mon Jun 13 2022 /401 AM CDT Mon Jun 13 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms may be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible at times Tuesday through late
Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-140915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
501 AM EDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms may be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible at times Tuesday through late
Wednesday. Some storms may become strong to severe on Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

The radar

The Marquette radar (KMQT), 170 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ontonagon

When
June 13, 7:00 AM EST to 4:00 PM EST
Where
Ontonagon County, 6.59 mi W of Nonesuch to 15.02 mi WSW of Nonesuch
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
46.737, -89.758

Rainfall estimates of 2 to 3 inches from thunderstorms during the day on the 13th caused flash flooding on the south end of Porcupine Mountains State Park. The South Boundary Road was closed from Summit Peak to the Gogebic County line due to water over the road. The park headquarters posted videos of water running over the road on their Facebook page.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028119.